Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

Suggest a cognitive enhancer and anti depressent for controlling depression

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
Hi, I am Male 39 years living in Chennai, India. I have psychosis and bipolar. I do not presently have positive symptoms and my mania is under control. I am having acute depression and prsently I am taking Sizopin 75 mg, Oxytal 300 mg at night and Elicia 4 mg at morning and night and Lopez 2 mg at night. Over the last month, I am having acute depression and I am having cognitive difficulties while studying. My Psychiatrist is following a conservative approach for treatment of depression and for improvement of cognition because he feels adding an anti depressent and cognitive enhancers can trigger manic episodes. Can you please suggest a cognitive enhancer and anti depressent for controlling my depression and for increasing my cognitive abilities which will also not trigger manic episodes?
Posted Sun, 16 Feb 2014 in Bipolar Disorder
Answered by Dr. Preeti Parakh 34 minutes later
Brief Answer: Explained below. Detailed Answer: Hi, Welcome to Healthcare Magic! Your doctor's fear that adding an anti-depressant may trigger a manic episode is not undue. However, you may consider adding bupropion, which has minimal risk of causing a switch to mania. It also normalizes the cognitive performance in depressed people. It has an added benefit of causing weight loss which is important in people on clozapine as clozapine can cause weight gain. You will however need to keep in mind that both bupropion and clozapine (Sizopin) lower the seizure threshold and so, when both are taken together, there is a risk of seizures. However, you are on an anti-epileptic drug oxcarbazepine (Oxetol, I suppose) and that should take care of this. Though the dose of oxcarbazepine that you are taking is low and should be hiked further. I am not familiar with the brand Oxytal and I assume it is oxcarbazepine. I hope this helps you. Please feel free to ask in case you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Suggest a cognitive enhancer and anti depressent for controlling depression 8 hours later
Hi Doctor, Thanks for your quick reply. You are right, Oxytal is oxcarbazepine, which my Psychiatrist prescribed for bipolar because Lithium increased my Thyroid TSH levels and I was not responding to Sodium Vaporate 500 mg one pill in the morning and night. My problem is I get into low mood during depression and also get into very high mood when I am very happy. I don't smoke or consume alcohol or narcotic substances, but on days when I am extremely happy, I don't get sleep even after taking all my prescribed medicines. That is why my doctor feels that conventional anti depressants will induce manic episodes and he feels that Oxytal can control both the moods of mania ( happiness) and depression. Or, can you suggest a better mood stabilizer. ( I have tried Lithium, Sodium Vaporate and now on oxcarbazepine) Please revert for any clarifications. Regards, XXXX
Answered by Dr. Preeti Parakh 44 minutes later
Brief Answer: As below. Detailed Answer: Hi XXXX, Your doctor is right on both counts. Oxcarbazepine can prevent both mania and depression. All anti-depressants are associated with the risk of switch to mania in people with bipolar disorder. Though bupropion is an anti-depressant with the least risk of switching to mania. You mentioned that you did not respond to valproate in the dose of 1 gm per day. I am curious to know if your serum level of valproate was ever measured when on valproate. I would consider a dose of 1 gm per day low for a healthy adult male weighing around 60 kg. Valproate is effective only when it's serum levels are in the range of 50 to 100 mcg/ml. If your serum levels were never measured then I would not agree that valproate did not work for you. Coming to lithium, if a patient responds to lithium and does well on it, then thyroid related side effects do not require that lithium be stopped. Instead lithium should be continued and thyroid hormone supplementation done if required. Assuming that both valproate and lithium did not work for you, oxcarbazepine is indeed a good choice. My only concern is that you are being underdosed. Oxcarbazepine is started in the dose of 300 mg twice daily and gradually built up to around 1200 mg/day. Further hikes are made if required. You are on only 300 mg at bedtime. I do not expect it is doing anything for you at this dose. So rather than considering another mood stabilizer, you should first see whether the current one is adequate or not. From what you have described, your doctor appears to be quite competent. Please discuss these issues with him and see what his views are regarding these suggestions. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Suggest a cognitive enhancer and anti depressent for controlling depression 19 hours later
Hi Dr XXXXXXX As suggested by you I will discuss with my Doctor about raising the dosage of Oxycarbonate. I am feeling sedated every morning after taking Oxycarbonate in the night. Is modofolin 200 mg or amadofolin 150 mg safe to take in the morning after increasing the dosage of oxycarbonate to ensure that I don't feel sedated during the morning without the need to worry about getting mania as a result of taking modofonil or amadofolin. Please suggest. Regards. XXXX
Answered by Dr. Preeti Parakh 3 hours later
Brief Answer: Explained below. Detailed Answer: Hi XXXX, Modafinil or armodafinil may be taken to make you feel alert in the morning but they are associated with a minimal risk of causing a manic switch. Also, you should try a lower dosage, like 100 mg for modafinil and 50 mg for armodafinil. Better than starting a new drug, try stopping Lopez and see what difference it makes. You are taking Lopez at bedtime and obviously you do not need it as other medicines are enough to ensure good sleep. When you discuss with your doctor regarding a hike in the dose of oxcarbazepine, also discuss the option of tapering off Lopez. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor